Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2020, 8:24 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 8:24 PM EDT (00:24 UTC)
- Expired
- May 22, 2020, 9:19 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 5 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:40 PM EDT | HAIL 1.75 | 2 Sw Grays, SC | SPOTTER RELAYED REPORT OF QUARTER TO GOLF BALL SIZED HAIL. HAIL LASTED APPROXIMATELY 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WUUS52 KCHS 230024
SVRCHS
SCC049-053-230130-
/O.NEW.KCHS.SV.W.0039.200523T0024Z-200523T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
824 PM EDT Fri May 22 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Hampton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 930 PM EDT.
* At 823 PM EDT, a severe thunderstorm was located over Furman,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Ridgeland, Furman, Scotia, Coosawhatchie, Pineland, Gillisonville
and Grays.
This warning includes I-95 in South Carolina between mile markers 23
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3267 8124 3276 8107 3261 8084 3242 8105
TIME...MOT...LOC 0023Z 318DEG 7KT 3270 8114
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
852
WWUS52 KCHS 230059
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
859 PM EDT Fri May 22 2020
SCC049-053-230130-
/O.CON.KCHS.SV.W.0039.000000T0000Z-200523T0130Z/
Hampton SC-Jasper SC-
859 PM EDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR HAMPTON AND JASPER COUNTIES...
At 858 PM EDT, a severe thunderstorm was located over Gillisonville,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 840 PM EDT a spotter reported
quarter to golf ball sized hail in Grays along
Langfordville Road.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Ridgeland, Coosawhatchie and Gillisonville.
This warning includes I-95 in South Carolina between mile markers 23
and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3262 8111 3269 8096 3261 8084 3249 8097
3255 8104
TIME...MOT...LOC 0058Z 299DEG 16KT 3262 8097
HAIL...1.00IN
WIND...60MPH
$$014
WWUS52 KCHS 230119
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
919 PM EDT Fri May 22 2020
SCC049-053-230129-
/O.CAN.KCHS.SV.W.0039.000000T0000Z-200523T0130Z/
Hampton SC-Jasper SC-
919 PM EDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND JASPER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3262 8111 3269 8096 3261 8084 3249 8097
3255 8104
TIME...MOT...LOC 0118Z 318DEG 7KT 3259 8094
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:03 PM EDT, 21 minutes earlier.
Area forecast discussion, May 22, 8:03 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Charleston SC 803 PM EDT Fri May 22 2020 .SYNOPSIS... A stalled front will remain over or near the area this weekend. High pressure will then build to the north early next week and persist for much of the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Early this evening: Thunderstorms through the early evening hours have shown aggressive updraft development with lots of high reflectivity above the freezing level and the -20 C level. So far, the largest hail report was golf ball sized hail from eastern Allendale County. These thunderstorms are moving eastward, with a slight south drift. Have increased rain chances across the Tri-County region to account for inbound thunderstorms likely making it to the coast in some form or fashion. The good news is that we have lost surface heating so we should see the severe threat start to diminish, though there should still be enough instability to sustain thunderstorms for several more hours. The other area to watch is interior southeast Georgia. Upstream radar imagery shows scattered to numerous thunderstorms across central and south-central Georgia moving eastward. Also of note the sea breeze is well defined and stretches north to south from around just east of Sylvania to Fort Stewart. It will be interesting to see how the upstream convection evolves once it interacts with the sea breeze. Unfortunately, current hi-res models including the HRRR and the RAP don't seem to have any clue as to what is currently going on which largely renders them useless in predicting what the radar will look like 3-6 hours from now. Increased rain chances across interior southeast Georgia based on the aforementioned sea breeze and convection interaction. The forecast will almost certainly require adjustments in the next couple of hours based on radar trends. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... A closed mid/upper lvl low will shift off the Northeast coast Saturday, allowing a mid/upper lvl ridge of high pressure to expand across the Southeast United States late weekend and heading into early next week. At the sfc, a weak/stationary front will linger near the area Saturday and Sunday, before shifting south as high pressure gradually builds into the area from the north late Sunday into Monday. Although forcing is somewhat weaker during this period, ample moisture (PWATS between 1.5-2.0 inches) along with strong diabatic heating will support modest instability and the potential for few to scattered showers/thunderstorms each day, but the greatest coverage should occur Sunday afternoon through Monday near the front. High temps should range in the lower 90s for most locations away from the coast Saturday and Sunday, then range in the mid/upper 80s Monday. Overnight lows should be mild, dipping into the upper 60s/lower 70s away from the immediate coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Moderate confidence this period. High pressure should persist to the north of the area with an onshore wind prevailing. Some higher bands of moisture and upper forcing look to affect the area from time to time keeping at least a small chance of rain around pretty much at any point but there does not appear to be a significant heavy rain/severe weather threat at this time. Temperatures should be near to slightly above normal. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... The main forecast challenge revolves around ongoing thunderstorm activity and if it will reach the terminals. Confidence isn't particularly high as it is equally conceivable that storms will impact the terminals and that they won't. At KCHS, added a TEMPO group for thunder starting at 01z. Thinking is that activity across northern Colleton and northern Dorchester counties will arrive in the next couple of hours, bring gusty winds and a brief period of moderate to heavy rain. At KSAV, thunderstorms are expected to develop across interior southeast Georgia and push eastward through late this evening. Introduced a TEMPO group at KSAV starting at 03z for thunder, gusty winds, and a brief period of moderate to heavy rain. Kept the forecast MVFR at both sites. Once storms diminish by the early morning hours, VFR conditions should prevail through the rest of the period. Extended Aviation Outlook: Brief flight restrictions are possible Saturday through Monday due to showers/thunderstorms. Otherwise, VFR conditions are expected to prevail. && .MARINE... Tonight: A weak pressure gradient will lead to S winds 10-15 kt, veering to the SW this evening. Swells with periods ~11 seconds resulting from the remnants of Arthur will persist. Seas will be in the 3-4 ft range within 20 nm and 4-5 ft for the GA waters beyond 20 nm. Saturday through Wednesday: A stationary front will remain draped near the area this weekend before high pressure builds across the area Monday and persists through the middle of next week. Marine conditions will remain well below Small Craft Advisory levels during the weekend and heading into early next week. In general, southerly flow will remain at or below 10-15 kt this weekend, then should increase and turn more east- northeast around 15 kts Monday through Wednesday. Seas will slowly build up to 3-5 ft next week with the onshore flow in place, but conditions are still expected to remain below Small Craft Advisory levels heading into the middle of next week. Rip Currents: Lingering swells from the remnants of Arthur combined with onshore winds will continue to generate a Moderate Risk of rip currents for the entire coast through Saturday. The risk should then lower along the beaches Sunday due to the subsiding swell. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...DPB LONG TERM...RJB AVIATION...BSH/DPB MARINE...MS/DPB
Hazardous weather outlook, May 22, 8:08 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 808 PM EDT Fri May 22 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-240015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 808 PM EDT Fri May 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-240015- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 808 PM EDT Fri May 22 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 22, 3:50 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Fri May 22 2020
SCZ045-222015-
Inland Berkeley-
350 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eastern Lake Marion, or 18 miles south of
Manning, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bonneau, Eadytown, Eastern Lake Marion, Northern Lake Moultrie,
Bonneau Beach and Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7997 3328 7995 3335 8024 3338 8024
3339 8022 3345 8022 3344 8021 3345 8021
3346 8015 3345 8014 3348 8015 3350 8012
3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 1950Z 272DEG 15KT 3343 8022
ETMSpecial weather statement, May 22, 4:45 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Fri May 22 2020
SCZ045-222115-
Inland Berkeley-
445 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bonneau Beach, or 10 miles north of Moncks
Corner, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Saint Stephen, Bonneau, Northern Lake Moultrie and Bonneau Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
3337 7980 3338 7979 3332 7974 3332 7971
3324 7973 3331 8008 3343 8008 3344 7988
TIME...MOT...LOC 2044Z 278DEG 26KT 3335 7999
ETMSpecial weather statement, May 22, 5:14 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
514 PM EDT Fri May 22 2020
SCZ045-222145-
Inland Berkeley-
514 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonneau, or 8 miles northeast of Moncks
Corner, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Bonneau and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3335 7976 3332 7974 3332 7970 3330 7966
3327 7956 3326 7955 3313 7960 3314 7962
3313 7963 3326 8000 3335 7999
TIME...MOT...LOC 2114Z 286DEG 28KT 3328 7989
ETMSpecial weather statement, May 22, 5:48 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT Fri May 22 2020
SCZ040-222215-
Allendale-
548 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 548 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millett, or 12 miles east of Plant Vogtle,
moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millett and Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3311 8129 3312 8125 3306 8123
3304 8154 3305 8155 3305 8157 3306 8158
3307 8160 3309 8160 3308 8161 3310 8161
3316 8153
TIME...MOT...LOC 2148Z 257DEG 28KT 3309 8155
ETMLocal storm report, May 22, 7:14 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL MARTIN 33.07N 81.48W
05/22/2020 E0.75 INCH ALLENDALE SC 911 CALL CENTER
WARNING POINT REPORT DIME SIZED HAIL IN MARTIN.
0705 PM HAIL FAIRFAX 32.96N 81.24W
05/22/2020 E1.75 INCH ALLENDALE SC 911 CALL CENTER
WARNING POINT REPORTED GOLF BALL SIZED HAIL IN FAIRFAX.
&&
EVENT NUMBER CHS2000344
EVENT NUMBER CHS2000345
ETMSpecial weather statement, May 22, 7:52 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
752 PM EDT Fri May 22 2020
SCZ044-230030-
Dorchester-
752 PM EDT Fri May 22 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...
At 751 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reevesville, or near Saint George, moving
east at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Harleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3330 8050 3327 8047 3327 8045 3326 8043
3326 8037 3325 8035 3320 8033 3318 8030
3315 8032 3313 8030 3325 8066 3333 8050
TIME...MOT...LOC 2351Z 288DEG 16KT 3328 8062
DPBNearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.